Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 6, 2016Lake County, Montana

NWS Missoula, MT issued this special weather statement at Aug 6, 2016, 5:18 PM MDT for Lake County, Montana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 5:18 PM MDT (23:18 UTC)
Expired
Aug 6, 2016, 6:00 PM MDT
In force
42 min
Issued by
NWS Missoula, MT

County Lake County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:23 PM MDTTSTM WND GST 402 Nne Saint Ignatius, MTTREES SWAYING UP TO 45 DEGREE ANGLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS85 KMSO 062318
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT SAT AUG 6 2016
 
MTZ002>004-043-070000-
POTOMAC/SEELEY LAKE REGION MT-FLATHEAD/MISSION VALLEYS MT-
LOWER CLARK FORK REGION MT-WEST GLACIER REGION MT-
518 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANDERS AND SOUTHWESTERN
LAKE COUNTIES UNTIL 600 PM MDT...

AT 516 PM MDT...THE PUBLIC REPORTED STRONG WINDS IN ARLEE AND ST.
IGNATIUS...OR 27 MILES SOUTH OF POLSON...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POLSON...RAVALLI...RONAN...ST. IGNATIUS...TURTLE LAKE...DIXON...
PABLO...KERR...OLD AGENCY...ALLENTOWN...FORT CONNAH...MOIESE...
KICKING HORSE...CHARLO AND ROUND BUTTE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4723 11398 4723 11435 4768 11443 4768 11394
TIME...MOT...LOC 2316Z 181DEG 26KT 4730 11410 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:51 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 6, 2:51 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
251 PM MDT Sat Aug 6 2016

...Strong storms today and Sunday for western Montana and north-
central Idaho...

.DISCUSSION...Scattered showers and thunderstorms, some strong,
have begun to develop and are moving northeast into western
Montana. 45-55 mph wind gusts have been reported with some of
these storms. We expect thunderstorms to continue to develop and
intensify as they move further into western Montana, including the
Bitterroot/Missoula Valleys, and eventually northwestern Montana
later this evening. Scattered showers and thunderstorms will
linger overnight across northwestern Montana, though they are not
expected to have the same intensities as they are now. Not a lot
of rain will be associated with these storms, with frequent
lightning and gusty winds being the main concerns.

Once this wave of energy pushes east overnight tonight and
tomorrow morning, yet another, stronger shortwave will enter the
region tomorrow afternoon. One difference with this disturbance,
is it will have much more moisture with it. So, brief heavy rain,
along with the frequent lightning and strong gusty winds can be
expected.

Tomorrow evening, as thunderstorms move northeast through
western Montana, they are expected to gain additional moisture
and could pose a problem with areas around Glacier National Park,
such as the Going-to-the-Sun Road, where flash flooding can become
a problem very quickly. Heavy rain rates are anticipated, on the
order of 0.30" or more in 30 minutes or less. As such, we have
issued a flash flood watch for the Going-to-the-Sun Road west of
Logan Pass for Sunday, from 4pm to 8pm MDT Sunday evening. The
main concerns will be rock and debris flowing over the road, if a
thunderstorm moves over that area.

Monday through mid week, an upper level low pressure system will
slowly move across the Northern Rockies. This will bring slightly
below normal temperatures and rain showers, especially to
northwestern Montana. A ridge of high pressure will build over the
region by the end of the week, bringing warmer and drier
conditions back to the Northern Rockies.

&&

.AVIATION...Showers and thunderstorms have begun to develop this
afternoon in north-central Idaho and are moving northeast into
western Montana. These storms have had wind gusts of 40kts, and
are moving northeast toward KMSO. Wind gusts of 40-45kts will be
possible for KMSO between the hours of 06/22Z-07/00Z this
afternoon. KBTM, will also be impacted from now until 07/0600Z
this evening. Similar impacts as to KMSO can be expected for KBTM.
Rain and thunderstorms will weaken as they move further NE closer
to KGPI. Brief gusty winds up to 25-30kts will be possible from
07/01Z-04Z

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening Deerlodge/West
     Beaverhead...East Beaverhead.

     Flash Flood Watch from Sunday afternoon through Sunday evening
     West Glacier Region.

ID...&&

In the hours before

Special weather statement, Aug 6, 3:45 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT SAT AUG 6 2016

MTZ002-062230-
WEST GLACIER REGION MT-
345 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FLATHEAD COUNTY
UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHWEST OF HEART BUTTE...OR 42 MILES WEST OF CHOTEAU...MOVING
NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
FLATHEAD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4794 11292 4796 11298 4793 11303 4792 11307
      4798 11325 4817 11317 4813 11313 4814 11309
      4815 11307 4812 11305 4813 11300 4812 11298
      4807 11298 4806 11294 4803 11295 4802 11290
      4798 11288
TIME...MOT...LOC 2145Z 200DEG 22KT 4800 11304
Special weather statement, Aug 6, 3:52 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
352 PM MDT SAT AUG 6 2016

IDZ006-MTZ004>006-043-062245-
SOUTHERN CLEARWATER MOUNTAINS ID-POTOMAC/SEELEY LAKE REGION MT-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
LOWER CLARK FORK REGION MT-
352 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHWESTERN
RAVALLI...NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES
UNTIL 445 PM MDT/345 PM PDT/...

AT 349 PM MDT/249 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF VICTOR TO
19 MILES WEST OF PHILIPSBURG. MOVEMENT WAS NORTH AT 35 MPH.

WIND GUSTS UP 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. WINDS
IN EXCESS OF 50 MPH HAVE BEEN REPORTED WITH THESE THUNDERSTORMS. THE
GUST FRONT SHOULD BE IN THE MISSOULA AREA BY 5 PM THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...STEVENSVILLE...FLORENCE...VICTOR...EAST MISSOULA...
BONNER-WEST RIVERSIDE...WYE...CLINTON...QUIGLEY...TURAH...BELL
CROSSING AND NIMROD.

LAT...LON 4699 11440 4685 11337 4635 11368 4645 11442
TIME...MOT...LOC 2149Z 191DEG 31KT 4647 11447 4636 11369
Special weather statement, Aug 6, 4:37 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
437 PM MDT SAT AUG 6 2016

MTZ007-043-062315-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
437 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE...
SOUTHEASTERN MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 515 PM MDT...

AT 436 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES SOUTHWEST OF OVANDO TO 15 MILES
NORTHEAST OF GARRISON. MOVEMENT WAS NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DRUMMOND...OVANDO...HELMVILLE...BEARMOUTH...BROCK CREEK...GARNET...
FINN AND AVON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4655 11267 4671 11349 4729 11306 4718 11305
      4718 11280 4683 11280 4683 11254 4670 11253
      4670 11252
TIME...MOT...LOC 2236Z 210DEG 42KT 4685 11324 4672 11268
Special weather statement, Aug 6, 4:53 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT SAT AUG 6 2016

MTZ002-062345-
WEST GLACIER REGION MT-
453 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 545
PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF WEST GLACIER...OR 26 MILES NORTHEAST OF
EVERGREEN... MOVING NORTHWEST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...LAKE MCDONALD...APGAR...NYACK AND CORAM.

LAT...LON 4842 11358 4829 11376 4848 11417 4869 11390
TIME...MOT...LOC 2253Z 132DEG 18KT 4843 11379
Special weather statement, Aug 6, 5:11 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
511 PM MDT SAT AUG 6 2016

MTZ002-062345-
WEST GLACIER REGION MT-
511 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 545 PM MDT...

AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF WEST GLACIER...OR BETWEEN LAKE MCDONALD AND THE
GOING TO THE SUN ROAD... MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.  BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
FLATHEAD COUNTY.

LAT...LON 4875 11374 4874 11372 4870 11371 4869 11374
      4867 11373 4865 11375 4862 11375 4865 11396
      4879 11397 4880 11377
TIME...MOT...LOC 2309Z 164DEG 25KT 4872 11385
Special weather statement, Aug 6, 5:18 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT SAT AUG 6 2016

MTZ002>004-043-070000-
POTOMAC/SEELEY LAKE REGION MT-FLATHEAD/MISSION VALLEYS MT-
LOWER CLARK FORK REGION MT-WEST GLACIER REGION MT-
518 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANDERS AND SOUTHWESTERN
LAKE COUNTIES UNTIL 600 PM MDT...

AT 516 PM MDT...THE PUBLIC REPORTED STRONG WINDS IN ARLEE AND ST.
IGNATIUS...OR 27 MILES SOUTH OF POLSON...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
POLSON...RAVALLI...RONAN...ST. IGNATIUS...TURTLE LAKE...DIXON...
PABLO...KERR...OLD AGENCY...ALLENTOWN...FORT CONNAH...MOIESE...
KICKING HORSE...CHARLO AND ROUND BUTTE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4723 11398 4723 11435 4768 11443 4768 11394
TIME...MOT...LOC 2316Z 181DEG 26KT 4730 11410

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:01 PM MDTSpecial Weather StatementMSOSanders29 min
Aug 5, 7:31 PM MDTSpecial Weather StatementMSOLake29 min
Aug 6, 11:01 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more10 hr
Aug 6, 2:01 PM MDTFlash Flood WatchMSOFlathead, Lake30 hr
Aug 6, 2:11 PM MDTSpecial Weather StatementMSORavalli49 min
Aug 6, 2:52 PM MDTSpecial Weather StatementMSODeer Lodge38 min
Aug 6, 3:18 PM MDTSpecial Weather StatementMSOBeaverhead27 min
Aug 6, 3:21 PM MDTSpecial Weather StatementMSORavalli39 min
Aug 6, 3:25 PM MDTSpecial Weather StatementMSODeer Lodge35 min
Aug 6, 3:31 PM MDTSpecial Weather StatementMSOPowell44 min
Aug 6, 3:45 PM MDTSpecial Weather StatementMSO45 min
Aug 6, 3:52 PM MDTSpecial Weather StatementMSOMissoula53 min
Aug 6, 4:18 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli42 min
Aug 6, 4:37 PM MDTSpecial Weather StatementMSOPowell38 min
Aug 6, 4:53 PM MDTSpecial Weather StatementMSOFlathead52 min
Aug 6, 5:11 PM MDTSpecial Weather StatementMSOFlathead34 min
Aug 6, 3:40 PM MDTSpecial Weather StatementMSOLemhi35 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.